Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 281, NWS Shreveport, LA

August 10, 2012Claiborne Parish, Lincoln Parish, Union Parish, Louisiana; Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 10, 2012, 12:32 AM CDT for Claiborne Parish, Lincoln Parish, Union Parish, Louisiana; Columbia County, Union County, Arkansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2012, 12:32 AM CDT (05:32 UTC)
Expired
Aug 10, 2012, 1:15 AM CDT
In force
43 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Columbia County, AR, Union County, AR, Claiborne Parish, LA, Lincoln Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 109 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 12:35 AM CDTTSTM WND DMG10 Sw El Dorado, ARLARGE TREE DOWN ACROSS HWY. 15 SOUTHWEST OF EL DORADO IN THE THREE CREEKS AREA.
Aug 10, 12:45 AM CDTTSTM WND DMG1 W Spearsville, LAA TREE WAS BLOWN DOWN ON HIGHWAY 15 BETWEEN SPEARSVILLE AND HIGHWAY 167.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 5.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3336 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3336 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.8
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS54 KSHV 100532
SVRSHV
ARC027-139-LAC027-061-111-100615-
/O.NEW.KSHV.SV.W.0281.120810T0532Z-120810T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1232 AM CDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  UNION PARISH IN NORTH CENTRAL LOUISIANA...
  EASTERN CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  SOUTHWESTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITY OF JUNCTION CITY...
  SOUTHEASTERN COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 115 AM CDT

* AT 1232 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  JUNCTION CITY...AND MOVING SOUTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BERNICE AND FARMERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
EASTERN COLUMBIA COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!
&&

LAT...LON 3280 9222 3247 9285 3253 9288 3258 9288
      3258 9291 3300 9316 3318 9273
TIME...MOT...LOC 0532Z 319DEG 27KT 3303 9276

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:05 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 9, 10:05 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1005 PM CDT THU AUG 9 2012

.DISCUSSION...
CONVECTION STILL HANGING ON ACROSS E TX...WITH A FEW STORMS TRYING
TO INTRUDE ON OUR EXTREME ERN LA PARISHES. COLD FRONT LOCATED
ROUGHLY ALONG A PARIS TX TO HOT SPRINGS AR LINE. MODELS KEEP SOME
AREAS OF QPF IN OVER THE REGION DURING THE OVERNIGHT HOURS AS THE
FRONT DRIFTS SWD...AND SEEMS TO LINE UP WELL WITH CURRENT RADAR
COVERAGE. GRIDS LOOK LIKE THEY ARE IN GOOD SHAPE...SO WILL NOT BE
MAKING ANY CHANGES ATTM. /12/

&&

.AVIATION...
A FEW STORMS CONTINUE TO LINGER ACROSS PARTS OF E TX...BUT ARE NOT
EXPECTED TO AFFECT ANY TERMINALS TONIGHT. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL. SOME TEMPO PATCHY BR MAY
DEVELOP BEFORE SUNRISE...ESPECIALLY AT SITES THAT RECEIVED
RAINFALL...BUT SHOULD MIX OUT SHORTLY AFTER SUNRISE. COLD FRONT TO
DRIFT SLOWLY SWD THROUGH THE PD...AND MAY HELP TO TRIGGER MORE
CONVECTION GENERALLY ALONG AND S OF A KLFK TO KMLU LINE BY FRIDAY
AFTERNOON. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  72  95  72 /  30  20  10  10  10
MLU  75  92  70  93  68 /  30  30  10  10  10
DEQ  69  93  61  94  66 /  20  10  10  10  10
TXK  73  94  66  94  68 /  20  10  10  10  10
ELD  73  94  65  93  66 /  30  20  10  10  10
TYR  75  97  74  97  74 /  20  10  10  10  10
GGG  75  97  73  97  72 /  30  20  10  10  10
LFK  75  98  74  97  73 /  30  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Aug 9, 11:45 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT THU AUG 9 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE
REGION THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT FROM THE NORTH. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
NORTH CENTRAL LOUISIANA AND EAST TEXAS ON FRIDAY ALONG AND SOUTH
OF THE FRONT. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY
TO WEDNESDAY AS THE FRONT LIFTS NORTH FROM THE GULF COAST AND
SETTLES ACROSS THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

05

In the hours before

Local storm report, Aug 9, 9:43 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     SE KILGORE              32.39N 94.87W
08/09/2012                   GREGG              TX   EMERGENCY MNGR

            POWERLINES DOWNED SOUTHEAST OF TOWN IN THE 11000 BLOCK OF
            CR. 173.

&&

MBERRY
Local storm report, Aug 9, 10:04 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1004 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     7 S KILGORE             32.29N 94.87W
08/09/2012                   RUSK               TX   EMERGENCY MNGR

            CR 152 COMPLETELY BLOCKED BY TREES AND POWERLINES JUST
            OFF SH 42 IN THE LEVERETTS CHAPEL AREA.

&&

MBERRY
Local storm report, Aug 9, 11:44 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 PM CDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     JENA                    31.69N 92.13W
08/09/2012                   LA SALLE           LA   LAW ENFORCEMENT

            TREE DOWNED ON HOME IN EAST JENA

&&

12
Special weather statement, Aug 9, 11:45 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 PM CDT THU AUG 9 2012

ARZ072-073-100530-
COLUMBIA-UNION-
1145 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...JUNCTION CITY...MOUNT HOLLY...VILLAGE AND WESSON...

AT 1146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR VILLAGE...OR 10 MILES EAST OF
MAGNOLIA...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 9, 11:50 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 PM CDT THU AUG 9 2012

LAZ020>022-100545-
CALDWELL-GRANT-LA SALLE-
1150 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1245 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...GRANT AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     JENA...MIDWAY AND OLLA...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OLLA TO 9
MILES NORTHWEST OF MIDWAY TO 14 MILES NORTHEAST OF COLFAX...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

13
Local storm report, Aug 10, 12:25 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1225 AM CDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     5 E MAGNOLIA            33.27N 93.15W
08/10/2012                   COLUMBIA           AR   LAW ENFORCEMENT

            SEVERAL TREES DOWNED EAST OF TOWN ALONG HWY. 98 AND
            COUNTY ROAD 34.

&&

MBERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:20 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Natchitoches, Winn55 min
Aug 9, 10:22 PM CDTSevere Thunderstorm WarningSHVCaldwell, LaSalle53 min
Aug 9, 11:59 PM CDTSevere Thunderstorm WarningSHVClaiborne46 min
Aug 10, 4:19 PM CDTSevere Thunderstorm WarningSHVCaldwell41 min
Aug 10, 1:37 AM CDTSevere Thunderstorm WarningSHVColumbia53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.